Philosophy of Science 50 (1):35-57 (1983)

Authors
Elliott Sober
University of Wisconsin, Madison
Abstract
After clarifying the probabilistic conception of causality suggested by Good (1961-2), Suppes (1970), Cartwright (1979), and Skyrms (1980), we prove a sufficient condition for transitivity of causal chains. The bearing of these considerations on the units of selection problem in evolutionary theory and on the Newcomb paradox in decision theory is then discussed
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1086/289089
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 53,719
Through your library

References found in this work BETA

No references found.

Add more references

Citations of this work BETA

Living Causes.John Dupré - 2013 - Aristotelian Society Supplementary Volume 87 (1):19-37.
Of Humean Bondage.Christopher Hitchcock - 2003 - British Journal for the Philosophy of Science 54 (1):1-25.
Tempered Realism About the Force of Selection.C. Kenneth Waters - 1991 - Philosophy of Science 58 (4):553-573.
I—John Dupré: Living Causes.John Dupré - 2013 - Aristotelian Society Supplementary Volume 87 (1):19-37.

View all 79 citations / Add more citations

Similar books and articles

Cartwright and Otte on Simpson's Paradox.Ellery Eells - 1987 - Philosophy of Science 54 (2):233-243.
A Weaker Condition for Transitivity in Probabilistic Support.William A. Roche - 2012 - European Journal for Philosophy of Science 2 (1):111-118.
Probabilistic Theories of Causality.Jon Williamson - 2009 - In Helen Beebee, Peter Menzies & Christopher Hitchcock (eds.), The Oxford Handbook of Causation. Oxford University Press. pp. 185--212.
A Criterion of Probabilistic Causation.Charles R. Twardy & Kevin B. Korb - 2004 - Philosophy of Science 71 (3):241-262.
Agency and Probabilistic Causality.Huw Price - 1991 - British Journal for the Philosophy of Science 42 (2):157-176.
Probabilistic Causality and Simpson's Paradox.Richard Otte - 1985 - Philosophy of Science 52 (1):110-125.
Probabilistic Causality: Reply to John Dupré.Ellery Eells - 1987 - Philosophy of Science 54 (1):105-114.

Analytics

Added to PP index
2009-01-28

Total views
79 ( #120,513 of 2,349,718 )

Recent downloads (6 months)
1 ( #510,898 of 2,349,718 )

How can I increase my downloads?

Downloads

My notes